Understanding a Drug Recall

Understanding a Drug Recall

Guest blog from Caitlin Hoff, Health & Safety Investigator at ConsumerSafety.org

Consumer drug recalls often bring with them a great deal of uncertainty for people. Just the sheer amount of news coverage following a major recall can be overwhelming, and with limited knowledge of how drug recalls work, getting answers about the severity of the recall or next steps to take can be difficult. As a caregiver, you can help your someone safely navigate their way through these potentially confusing experiences. Here is what you need to know to help.

Determining Who Is Affected

Typically, the U.S. Food and Drug Administration (FDA) will recall a certain batch of a drug, so not everyone taking the medication will be affected by the recall. Only those people who are taking a medication made in a specific batch or lot will need to action following a recall. You might know two people taking the same recalled medication with only one actually affected. When a recall is issued, the FDA will publish a list of the recalled medications listing their company name, lot number, and National Drug Code (NDC) which you can compare to the information on the medication bottle.

Determining the Severity

Not every reason for a drug recall will incite panic. Sometimes a drug is recalled because of an issue with the labeling and not the medication itself. Understanding the main reasons that a drug recall is issued can help you or the person affected respond accordingly.

  1. Contamination - This type of recall can be issued for either a contamination of the drug itself or any number of its ingredients. American consumers saw this type of recall recently when a blood pressure medication was recalled due to a contamination of its active ingredient.
  2. Health effects - If a drug causes serious health risks to patients, the FDA may decide that the risks are too great and call a recall on the drug. For example, an osteoarthritis medication was recalled with concerns that the drug could cause “drug-induced liver injury, and a lung condition called hypersensitivity pneumonitis.”
  3. A quality issue - If the company or the FDA discover a problem with the manufacturing process that could undermine the drug’s quality, a recall could be issued temporarily until the problem is resolved.
  4. Mislabeled product - Another problem that can occur for prescription drug users is a situation where the product’s label and the drug don’t match. Such as, pill bottles meant to contain a blood pressure medication were found to contain a diuretic commonly used to treat heart failure.
  5. Packaging or labeling issue - Lastly, if the FDA determines that there is an issue with the packaging or labeling, they can recall the medication until the company corrects the problem. This might happen if the labeling instructions are too confusing or the claims are misleading.

Another way to identify a recall’s severity is to check the FDA’s classification of the recall. The FDA has three classification categories with a Class I recall being the most serious. Usually, these recalls could result in permanent health issues or death. A Class III recall at the other end of the spectrum might be issued for a something more minor like a problem with the packaging. Knowing where the recall falls in the classification system can help you make a more informed decision moving forward.

Determining the Next Steps

Once you are certain that the prescription medication has been recalled, the next step is to notify his or her doctor. If the medication is being used to treat a severe enough health condition, he or she may experience more harm by not using the recalled medication. So, unless a doctor says otherwise, it is recommended that the person remain on the medication until his doctor can prescribe an alternative drug. Once the new medication is in hand, the old, recalled medication can be properly disposed or returned to the local pharmacy.

If the recalled medication is an over-the-counter medication, simply return the drug to a local pharmacy or wherever it was purchased and exchange it for a non-recalled product.

Once the replacement medication is in hand, be sure to monitor them for any unusual side effects from the new drug. If the person experiences an adverse side effect, be sure to contact his or her doctor to report the symptoms and disclose their experience to the FDA using their MedWatch reporting program.

To receive updates and news straight from the FDA about consumer recalls, subscribe to their MedWatch Safety Alerts.

More Posts Like This
  • Decrease Your Alzheimer’s Disease Risk

    New studies show that adopting a healthy lifestyle might reduce the risk of cognitive decline and dementia, according the Alzheimer’s Association.

    Read More
  • Care Transitions

    There is more than one long-term care solution and as people age and cope with chronic conditions, they may use more than one. Learn how to successfully help them transition from one type of care to another.

    Read More
  • Staying Calm in Crisis

    Plan now, not when there's a disaster and you need help. A family caregiver explains how her family's preparation helped them all stay calm when there was a health crisis.

    Read More